Oklahoma, 2021

Wildfire in Oklahoma, March 29, 2021

March 29, 2021 · NWS OUN · 1 event in 1 county or zone

A wildfire burned 405 acres just to the west of Atoka lake on the 29th. No damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A wildfire burned 405 acres just to the west of Atoka lake on the 29th. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 5:23 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 29, 5:23 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT Mon Mar 29 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 236 PM CDT Mon Mar 29 2021

The base of a mid-level trough is expected to be situated along
the Rocky Mountains by Tuesday afternoon. In response to this
upper- level feature, a cold front will move through the area
starting in the morning in far NW OK, making its way down to SE OK
by the afternoon. Ahead of this cold front in SE OK, surface
dewpoints should be in the upper 50s to lower 60s with some
elevated instability. With that being said, showers and a few
storms are possible as the front moves through the area. Gusty
northerly winds are likely behind the front, bringing with it
cooler temperatures across the area.

Bunker

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 236 PM CDT Mon Mar 29 2021

The aforementioned trough should move through the area Wednesday
afternoon as a shortwave ridge aloft moves in with a surface high
pressure on the KS/OK border. Low temperatures Wednesday and
Thursday morning could reach near freezing behind the cold front,
mainly in western and northwestern OK. Southerly surface flow will
return on Thursday as a shortwave trough sets up along the
Rockies. This subtle wave could bring with it some chances for
precipitation later in the week. Strong southerly flow in response
to a tight surface pressure gradient is expected on Friday and
into the weekend. This breezy, southerly flow pattern will persist
through the latter part of the forecast period, gradually
bringing temperatures up back close to normal. Towards the end of
the period, a mid-level trough is forecasted to be in the Desert
Southwest and could bring precipitation into the area.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Mon Mar 29 2021

Winds will remain the main aviation concern through the forecast
period. Speeds will slowly decrease after sunset but then LLWS is
expected. A cold front will result in a shift from the north after
12-15Z Tuesday. Some low and upper clouds are expected but should
remain VFR around 040 at the lowest.

&&

.FIRE WEATHER...
Issued at 236 PM CDT Mon Mar 29 2021

Tuesday through Thursday, elevated fire is possible across parts
of western OK and western north TX. Gusty winds behind the cold
front, in addition to gradually increasing ERC percentiles, will
aid in this fire weather concern. On Friday, winds will pick up
out of the south, in addition to ERC percentiles in the upper 60s
to low 70s and RH values in the mid 20s, will yield near critical
fire conditions. The primary area for near critical is west-
central OK, northwest Ok, and north-central OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  68  40  59 /   0   0  20   0
Hobart OK         52  68  39  61 /   0   0  10   0
Wichita Falls TX  54  79  43  63 /   0   0  10   0
Gage OK           43  57  33  58 /   0   0  10   0
Ponca City OK     50  63  38  59 /   0   0  10   0
Durant OK         54  75  45  62 /   0  10  40   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ004>027-
     033>038.

     Wind Advisory until 8 PM CDT this evening for OKZ004>024-034-035.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>085-087-
     088.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...03
Hazardous weather outlook, Mar 29, 11:00 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 PM CDT Mon Mar 29 2021

OKZ004>048-050>052-TXZ083>090-301700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 PM CDT Mon Mar 29 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Strong gusty south winds combined with low humidity and warm
temperatures will lead to a large area of increased fire weather
conditions. The strongest conditions are expected in parts of
western OK where Critical fire weather conditions will be
possible. A Red Flag Warning is effect for northern, western, and
parts of central Oklahoma and western north Texas for this
afternoon.

.Winds...
Strong winds are expected today with wind gusts of 45 to 55 mph
possible in some areas. A Wind Advisory is in effect for parts of
northern, western, and central Oklahoma.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Breezy northerly winds behind a cold front could lead to Elevated
fire weather conditions across parts of Oklahoma Tuesday.
Breezy/windy southerly winds are expected Thursday and Friday
along with dry air and warmer temperatures could lead to Elevated
conditions Thursday and Elevated to Near Critical conditions
Friday across parts of the area.

.Thunderstorms...
Some showers and thunderstorms are possible late Tuesday afternoon
into Tuesday night across portions of central, south central, and
southeast Oklahoma. The potential for severe storms will be low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 29, 12:44 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
144 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 13 NNE CAMP HOUSTON     36.98N 99.00W
03/29/2021  M62 MPH          WOODS              OK   MESONET

            FREEDOM SITE.

&&

JP
Local storm report, Mar 29, 2:59 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST 16 NNE FREEDOM          36.98N 99.00W
03/29/2021  M58 MPH          WOODS              OK   MESONET

&&

RBARNES
Local storm report, Mar 29, 5:29 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 16 NNE FREEDOM          36.98N 99.00W
03/29/2021  M60 MPH          WOODS              OK   MESONET

&&

RBARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
March 29, 5:38 PM CST to 11:59 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951005.